Alert archive / Minnesota / Frost Advisories in 2023
Frost Advisory 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this frost advisory at Oct 9, 2023, 2:49 PM CDT for 25 counties in Minnesota; 7 counties in Wisconsin. It took effect at Oct 10, 2023, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2023, 2:49 PM CDT (19:49 UTC)
- In effect from
- Oct 10, 2023, 1:00 AM CDT
- Expired
- Oct 10, 2023, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
All 32 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 33 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624 WWUS73 KMPX 091949 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 249 PM CDT Mon Oct 9 2023 MNZ041>045-047>058-WIZ014-015-100400- /O.NEW.KMPX.FZ.W.0001.231010T0600Z-231010T1400Z/ Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Polk-Barron- Including the cities of Alexandria, Long Prairie, Little Falls, Princeton, Mora, Morris, Glenwood, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City, Madison, Benson, Montevideo, Willmar, Litchfield, Osceola, and Rice Lake 249 PM CDT Mon Oct 9 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Portions of central, east central and west central Minnesota and northwest Wisconsin. * WHEN...From 1 AM to 9 AM CDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ MNZ059>070-073>078-082>085-091>093-WIZ016-023>028-100400- /O.NEW.KMPX.FR.Y.0003.231010T0600Z-231010T1400Z/ Wright-Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville- McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur- Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Monticello, Minneapolis, Blaine, St Paul, Stillwater, Granite Falls, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Ladysmith, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 249 PM CDT Mon Oct 9 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of central, east central, south central, southeast, southwest and west central Minnesota and northwest and west central Wisconsin. * WHEN...From 1 AM to 9 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at Oct 9, 12:34 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 9, 12:34 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1234 PM CDT Mon Oct 9 2023 .UPDATE... Issued at 1218 PM CDT Mon Oct 9 2023 Updated to include 18z aviation discussion below. && .DISCUSSION...(Today through Sunday) Issued at 251 AM CDT Mon Oct 9 2023 KEY MESSAGES: - Below normal temperature continue for the next week with the coldest period on Monday night/Tuesday morning where a freeze is most likely. - Next chance for rain, with widespread rain possible, is Thursday into Friday. Today through Wednesday... The main concern through Wednesday will be the cold and frost. Continued northerly flow will keep the colder air over us through Wednesday. The deciding factor in how cold it will get will be cloud cover as it has been variable the past few nights and the pattern has not changed much. Generally though expecting less of a chance for clouds this morning into Monday night, so temperatures could cool more than the past cloudier nights. Therefore the coldest night on the week ahead is expected to be on Monday night. Clearer skies, high humidity, and light winds will be favorable for frost formation as well as falling below freezing. This could be enough of a freeze to bring our frost/freeze season to an end. Based on ensemble guidance the probability for below freezing temperatures remains highest to the west and south of the Twin Cities and the lowest in the core Twin Cities metro. Thursday through Sunday... Late week the weather in the Upper Midwest will be driven by a large system moving through. Strong forcing both with a trough at 500 mb and a jet at 250 mb will provide ample support for this system. As is common with large systems this time of year, there will also be ample moisture transport. The cooler temperatures will likely continue as just about all the guidance in the GEFS, EPS, and CMC ensembles keep the surface low to our south keeping us in the cold sector of the low. Where the guidance is more dispersive, is how far south of us this low tracks. The GFS and much of the GEFS keep this low far enough south that the only area with a good chance for rain would be southern Minnesota. The ECMWF and much of the EPS keep the low much farther north and provides for a forecast of a widespread soaking rain. This is why the likely PoPs remain only across the south. If the trend moves towards the ECMWF than higher PoPs will spread to the north. Some lingering wrap around precipitation could continue into Saturday, but the forecast overall will trend back towards dry again this weekend as high pressure moves in behind the system. Temperatures look fairly consistent this period, but as normals fall these temperatures will not be as much below normal. By mid October our recent much below normal temperatures will just be normal temperatures. October is after all one of the months with the steepest drop in normal temperatures. So outlooks for above normal this time of year don't necessarily mean warm. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1218 PM CDT Mon Oct 9 2023 VFR conditions expected throughout this TAF duration. A swath of lower-range VFR ceilings have developed in western and far southern MN but these are not expected to drop below 4k ft but will persist through the afternoon hours. Clearing is expected from early this evening onward, producing only passing high clouds this evening through the overnight hours. Ceilings are then likely to develop over western WI overnight through the day Tuesday but remain around 10k ft. Winds will remain NW throughout, with speeds 10G20kt today dropping to 5-10kt tonight through Tuesday. KMSP...No additional concerns. /OUTLOOK FOR KMSP/ Wed...VFR. Wind E 5-10 kts increasing to 10-15 kts. Thu...Chc MVFR/-RA. Wind E 15-20G30 kts. Fri...MVFR/RA likely, chc IFR/TSRA. Wind NE 15-20G30 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC DISCUSSION...NDC AVIATION...JPC
Hazardous weather outlook, Oct 9, 9:28 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 928 AM CDT Mon Oct 9 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 100900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 928 AM CDT Mon Oct 9 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost will be likely during the early morning hours Tuesday and Wednesday. Temperatures dropping to or slightly below the freezing mark are possible both Tuesday and Wednesday mornings, particularly away from the Twin Cities metro area. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:49 PM CDT | Freeze Warning | MPX | Benton, Chippewa, Chisago, Douglas, Isanti, Kanabec and 11 more | 18 hr |
Nearby
Frost Advisories in Minnesota, 2023Frost Advisories in Wisconsin, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.